| Model Number |
400160-05 |
| Medical Device Problem Codes |
Fire (1245); Melted (1385); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
01/19/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication cannot be determined.An intuitive surgical, inc.(isi) field service engineer (fse) was dispatched to the customer site to further investigate the reported complaint.The system passed all tests and inspections.The fse recommended the customer return the instrument that experienced the complication during the reported event.The system was tested and verified as ready for use.Isi received the sp cautery spatula tip accessory involved with this complaint and completed the device evaluation.Failure analysis visually confirmed the reported event.The spatula tip was stuck to the monopolar cautery instrument.Signs of thermal damage were found on the spatula and the sleeve.Melting damage was found on the sleeve of the cautery tip as well as signs of mechanical indentations on the spatula tip.Additional investigation is ongoing.A follow-up mdr will be submitted if additional information is obtained.Isi received the monopolar cautery instrument involved with this complaint and completed the device evaluation.Failure analysis confirmed the reported event.Upon visual inspection, signs of thermal damage were observed.Functional testing instrument found that it moved intuitively with full range of motion in all directions.The instrument passed the recognition and engagement tests.The instrument was fully functional.Isi received the sp sheath accessory instrument involved with this complaint and completed the device evaluation.Failure analysis confirmed the reported event.The sheath was stuck on the monopolar cautery instrument.Signs of thermal damage were found on the sheath towards the distal end.A review of the system logs for this procedure was performed and the following was observed: no relevant errors were observed during this procedure.The monopolar cautery instrument being returned was confirmed to have been used during this procedure and was used twice prior to this event.This monopolar cautery instrument was not used in subsequent procedures.A clinical development engineer (cde) reviewed the images from the customer: "in these images we can see the sp monopolar cautery instrument with a spatula tip installed.We can confirm that the white sleeve surrounding the proximal end of the spatula appears melted and, as reported in the incident text, broken with pieces missing.We cannot determine a root cause of this incident from these images." this event is being reported due to the following conclusion: during a da vinci-assisted oral laryngectomy procedure, the sp cautery spatula tip accessory, while installed on the monopolar cautery instrument, caught on fire while in the oral cavity resulting in melted fragments being dropped in the patient's mouth.The fragments were retrieved during the same procedure, and the surgeon noted that there was no injury to the patient as a result of the fire.
Event or Problem Description
It was reported that during a da vinci-assisted oral laryngectomy procedure, the sp cautery spatula tip accessory, while installed on the monopolar cautery instrument, caught on fire while in the oral cavity.The instrument was removed and there was reportedly no additional patient harm.Intuitive surgical, inc.(isi) contacted the robotics coordinator who was not present when this event occurred but arrived to the room about five minutes afterwards.The surgeon and surgical staff informed the robotics coordinator that the monopolar cautery instrument was being used with the spatula tip.The patient was intubated nasally.The instrument reportedly appeared normal during inspection and use, until the surgeon activated cautery with it for the first time, then the instrument caught on fire.The energy settings were unknown.The surgical staff said they removed the instrument immediately upon observing the flame.The surgeon reported to the robotics coordinator that there was no patient injury, but that two pieces of the spatula tip's white sleeve fell into the patient.The surgeon reported retrieving both fragments, and that there was no additional patient injury or effect on the procedure and patient outcome.The operating room (or) staff reported to the robotics coordinator that they continued the procedure with another instrument from the same "back table" without any further issues during this procedure.They reported that the anesthesia oxygen levels were standard for when they perform oral procedures, and they did not report any arcing.The surgeon and surgical staff reported that they did nothing different, and that nothing abnormal occurred during this event other than the fire.The robotics coordinator reported that this instrument had been used in previous procedures without issue.The customer site does not have a theory on why this event occurred.Isi has attempted to obtain additional information from the surgeon of this procedure; however, as of the date of this report, no further details have been received.
Additional Manufacturer Narrative
Correction: the primary product was updated from an si monopolar cautery spatula to an sp cautery spatula tip accessory.Additional investigation was performed on the sp cautery spatula tip accessory, monopolar cautery instrument, sp sheath accessory: no issue was found with the instrument either electrically or mechanically.The sheath was slightly melted and distorted at the distal end near its tip.The outer portion of tip accessory had significant thermal damage.Closer inspection showed the electrical mating features to the instrument to be in proper shape and there was no appearance of burning originating from within the instrument or tip accessory.The thermal damage was isolated to the external portions of the mated components.The reported flame seen on the monopolar cautery instrument tip after cautery activation was due to environment factors and not related to a fault or failure of the instrument, sheath or tip accessory.
Event or Problem Description
Refer to h10/h11 for follow-up information.
Event or Problem Description
Refer to h10/h11 for follow-up information.
Additional Manufacturer Narrative
Intuitive surgical inc.(isi) contacted the site's patient safety specialist (pss) and the site's robotics coordinator to acquire the following additional information: the surgeon of this procedure reported that after the fire was observed and resolved, the anesthesiologist removed the oxygen tube and checked it for leaks with negative results.The surgeon said he did not notice anything abnormal during this procedure other than the reported fire event.The surgeon experienced monopolar cautery instrument engagement issues with the monopolar cautery instrument that was installed to replace the one that reportedly caught on fire; a third monopolar cautery instrument was installed without issues to continue the procedure.The site robotics coordinator said they will not be returning the monopolar cautery instrument that experienced engagement issues.The surgeon reported that the indication for this procedure was oropharyngeal cancer.The sp endoscope and a maryland bipolar forceps were also in the surgical field when the fire began.There was no gauze in the surgical field at the time of the fire, and nothing other than the monopolar cautery instrument was damaged.No arcing was noticed during this event.The grounding pad was placed on the patient¿s thigh.The patient was discharged from the hospital.The patient's height is 185cm.The size of the endotracheal tube was not available.The surgeon does not have a theory on what caused this event and there are no new protocols or planned changes in the or due to this event.The surgeon reported that they used chlorhexidine, a non-alcoholic mouth rinse on the patient before the procedure.The surgeon added that they do not think this contributed to the fire event.